MDJunction - People Helping People
 
Ask a Question
04/07/2011 04:25 PM

Prednisone Withdrawal Symptoms

libit
libit  
Posts: 2451
Group Leader
I'm an Advocate

Our friend prednisone is quite a character in our body. Just to make sure we all understand the severity of abruptly stopping its use I thought I'd also share some of the symptoms associated with tapering off this drug. Please add if you know of anything else. Smile

Fatigue, lethargy, lassitude, muscle and joint aches.

These symptoms may last up to 5 weeks. The only effective treatment is to go back on treatment with an even lower taper. Some patients do prefer to wait out the symptoms.

The goal is to use cortisteroids to control a flare then taper them as quickly but safely as possible. Smile

Reply

04/07/2011 04:36 PM
lyris
lyris  
Posts: 276
Member

I was warned about suddenly stopping from Prednisone years ago by the nurse when they were slowly weaning me off it.

I was told that when we have high dosages our Adrenal Glad shuts down and we have to taper off so that the Adrenal Glad starts up again, or you risk death.

That worked for me.

Ironic but over eleven years after stopping Prednisone I now feel that way today.

Post edited by: lyris, at: 04/07/2011 04:39 PM


04/07/2011 04:40 PM
libit
libit  
Posts: 2451
Group Leader
I'm an Advocate

Also stopping entocort abruptly will have the same side effects. Sad

04/07/2011 04:47 PM
lyris
lyris  
Posts: 276
Member

I don't doubt it. I wasn't on it for long not even two weeks, and when I tried it again at my doctor's urging I got a headache and neck pain. I stopped it after less than a day.

Thank goodness she started me slow.

Post edited by: lyris, at: 04/10/2011 03:49 AM


04/07/2011 09:13 PM
zaftig
zaftig  
Posts: 521
Member

I vaguely recall one instance of going off of Prednisone and my menstrual cycle going really wonky for a while. Then again, it could have been due to the multiple issues that plagued my lady bits, but the timing coincided too well with tapering off of the steroids.

04/08/2011 12:00 AM
chrissiejb
chrissiejb  
Posts: 689
Member

I really dislike this drug! I have decided that I will not take this drug again unless it's for a CD flareup. The joint aches are so much worse when I'm off it and I have been prescribed it for joint pain. CD sure I'll go on it because I need to but I would rather persevere with the joint pain if I can. I am at the stage now where pain relief is not working so I'm just trying to ride the pain through without sterroids.

04/08/2011 03:45 AM
lyris
lyris  
Posts: 276
Member

I am so lucky, I don't have the joint aches.

04/08/2011 04:50 PM
DBreeze
 
Posts: 34
Member

Had an allergic reaction to prednisone when first diagnosed in 1992. Broke out in hives on my chest, back, and arms. Send me into diabetic coma with blood sugar up over 600, spent a week in ICU back then....Docs still insist I'm Type 1 Diabetic even though this issue clears up when go off steroid. It's a conspiricy I tell you.

Anyhow, with this most recent flare I asked if there was an alternative and he gave me hydrocortisone, same effect on me without the hives.

Also when first diagnosed I was on an IV form (Solumedrole [spelling]?) Had joint pain in my lower back and knees so bad I needed demerol for the pain of withdrawl from it.


04/08/2011 05:11 PM
lyris
lyris  
Posts: 276
Member

I broke out in dinosaur hives and collapsed from Remicade. They did test me for diabetes too, but my sugar was always within reason.

Have you taken a blood test of your own? Perhaps you should and see if you are in an acceptable range. Keep testing to make sure and then decide what you want to do.


04/10/2011 01:01 AM
DBreeze
 
Posts: 34
Member

continue to test about once a week and the numbers just arent there. usually between 80-120
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved